Introduction: Letrozole, an aromatase inhibitor, is a commonly used neo-adjuvant drug to treat hormone-sensitive breast cancer. There have been a few cases of aromatase inhibitor induced vasculitis but the first case of letrozole-induced vasculitis was reported from Switzerland in 2014 (Digklia et al.) .
Presentation of case: We report the case of a 72-year-old woman with a small breast cancer. She was started on pre-operative letrozole (2.5mg/d) whilst awaiting surgery. Ten days later she presented with burning pain and purpuric skin lesions which progressed to extensive ischaemic superficial necrosis of the lower limb skin, resolving over 3-4 months after local and systemic steroids. Histologically, it showed leucocytoclasis with evidence of eosinophilia consistent with a diagnosis of cutaneous leukocytoclastic small vessel vasculitis.
Discussion: The initial clinical presentation was severe burning pain around the ankles and a spreading violaceous rash. Letrozole was stopped. Wide local excision (lumpectomy) and sentinel node biopsy were postponed because of the accompanying pneumonitis and gastrointestinal upset, and were carried out 3.5 months later. Fortunately, the tumour size did not increase, but appeared to reduce, and axillary lymph nodes remained negative, i.e., this patient's cancer outcome does not seem to have been jeopardized.
Conclusion: Leukocytoclastic vasculitis is a hypersensitivity reaction that is usually self-resolving, though our case needed systemic steroid treatment. Letrozole is a commonly used drug in clinical practice and prescribers should be aware of this rare side effect, which in our case delayed treatment without any apparent harm and possibly reduced tumour size.
Keywords: Breast cancer; Hypersensitivity reaction; Letrozole; Leukocytoclastic vasculitis.
Copyright © 2015 The Authors. Published by Elsevier Ltd.. All rights reserved.